We’re in the middle of the 4th annual 30 Day Raw Vegan Challenge. I’ve been posting to my Instagram @hp_vegivore and to the newly formed private Facebook group for all those who have enrolled in Christine’s E-program, “21 Days to Glow”. Have you checked it out?
This year I’m following the “21 Days to Glow” E-program as my guide and testing out all the recipes that come along with it. It’s been great to have a fresh take on being Raw Vegan and not relying on my old standby recipes. I’m in love with the Cashew Sour Cream recipe and the Carrot Cardamom Smoothie. They’re both fabulous and the sour cream is uber versatile, I use it as the base of so many things.
How am I doing during this year’s challenge? Well as I type this, I’m on Day 18 of 30. I actually went straight into detox symptoms after just 3 days of raw. This is unusual for me, usually it takes nearly 2 weeks of raw for things to start moving and shaking. So it’s been exciting.
My body is doing well this year, I didn’t have any digestive issues being Raw this year. For those of you who have tried being Raw Vegan you may have noticed that your tummy is a little out of sorts when you first begin. It was cool to be totally fine with no tummy issues. I did go into a mild 3 day Red Skin Syndrome flare and spent 2 days in bed. But I recovered within a week. “Lady’s Days” were a breeze this month, zero cravings or cramps. Interestingly this year I have had zero food cravings going Raw. I think my body was just ready to jump in. I did have a couple of days of “food despondency” but that’s dissipated. Now I’m starting to have mild body aches and head aches.
This year I have 3 reasons why I participate in these Raw Vegan Challenges with JustGlowingWithHealth.com:
The new release of this awesome E-program “21 Days to Glow” from the creator of Just Glowing with Health is fantastic. It’s great for long time Raw Vegans AND newbies.
Secondly, I see the good results every time I do a 30 day challenge. It makes sense when I experience the benefits, speed my body’s rejuvenation of healthy tissue, and get better. It also RESETS my eating habits and helps me stay on the “straight and narrow”.
Lastly, Christine Roseberry has graciously provided a forum to help me raise awareness for Red Skin Syndrome through justglowingwithhealth.com for the last 4 years. There’s so little known about it in the patient and professional medical community, I can’t refuse the opportunity to help bring awareness to this problem.
So let’s take a minute and use this opportunity to chat about Red Skin Syndrome (RSS) and raise some awareness to help others steer clear of this iatrogenic condition.
WHAT IS RSS?
RSS (Red Skin Syndrome), also known as Topical Steroid Addiction (TSA) or Topical Steroid Withdrawal (TSW), is a debilitating condition that can arise from the use of topical corticosteroids to treat a variety of atopic dermatitis, post-surgical wound healing, cosmetic application, post-tattoo healing, post-depilation healing, etc. RSS is an iatrogenic condition, which means it is a condition caused inadvertently by a medical prescription treatment or misuse of over-the-counter cortisone topical products. Not everyone who uses topical steroids will develop RSS.
(Topical steroids are also called topical corticosteroids, glucocorticosteroids, and cortisone. They come in many different preparations including creams, ointments, oils, gels, and lotions. Some are sold over-the-counter; others need a doctor’s prescription.)
WHO’S AFFECTED BY RSS?
RSS effects thousands of people around the world, of every age and background. It’s unclear why some people experience RSS secondary to topical steroid therapy and why others do not.
RSS can arise from topical steroid use in people with no prior skin condition; such as with cosmetic use for skin bleaching or to treat acne, or in the case of caregivers who neglect to wash their hands after applying topical steroids on someone else.
WHAT ARE THE SYMPTOMS OF RSS?
RSS is characterized by red, itchy, burning skin that can appear after ceasing topical steroid treatments, or even between treatments. In RSS, topical steroids are effective for a period of time to treat the skin condition. As time passes, however, applying topical steroids results in less and less clearing. The original problem escalates as it spreads to other areas of the body. In the case of eczema, this “progression” is often mistaken for worsening atopic dermatitis.
WHAT ARE TOPICAL STEROIDS?
Topical steroids are prescribed for use on “particular spots” of the skin and are not meant for application to the entire surface of the skin, injection or to be taken by mouth. Some examples of topical steroid preparations used on the skin are: creams, ointments, oils, gels, sprays and lotions.
Topical steroids act in a complicated way with the endocrine system, immune system and blood vessels in the skin to treat inflammation.
ARE TOPICAL STEROIDS HORMONES?
Corticosteroids, often known as steroids, are an anti-inflammatory medication prescribed for a range of conditions. They’re a synthetic, or man-made, version of hormones normally produced by the adrenal glands. Steroids mimic natural hormones produced in the body, including glucocorticoids (such as cortisol) and mineralocorticoids (such as aldosterone).
Topical steroids can reduce inflammation (redness and swelling), suppress the immune system, and narrow the blood vessels in the skin. Their main purpose is to reduce skin inflammation and irritation.
HOW DO THEY WORK?
Topical steroids are absorbed into the cells of the skin. The mechanism of the anti-inflammatory activity of the topical steroids, in general, is unclear. It’s believed that topical steroids stop skin cells from producing various inflammation-causing chemicals that are normally released when the skin reacts to allergens or irritation.
These inflammation-causing chemicals, including prostaglandins and leukotrienes, cause blood vessels to widen (vasodilate) and signal other inflammatory substances to arrive. This results in the affected area of skin becoming red, swollen and itchy. By preventing these inflammatory chemicals from being released in the skin, topical steroids reduce inflammation and relieve related symptoms such as itchiness.
WHO IS ITSAN?
ITSAN raises awareness of Red Skin Syndrome (RSS) and supports individuals as they progress through the phases of Topical Steroid Addiction and Withdrawal (TSA/TSW). Officially co-founded by dermatologist Dr. Marvin Rapaport (UCLA Medical Center professor and researcher of Red Skin Syndrome) and Kelly Palace (Red Skin Patient), ITSAN has grown into a wide, online community of RSS sufferers around the world contributing ideas, funds, and inspiration. Many of these people are board members, volunteering many hours per week to help spread the word.
HOW CAN I HELP ITSAN?
ITSAN is trying to foster physician and patient education to reduce the chances of people getting Red Skin Syndrome. It is also trying to roll out programs to aid patients’ recovery, physician medical data collection, AMA recognition and other dermatological community recognition and patient support groups. This all takes consistent monthly commitments of funds.
Many places of employment and your local business have programs set up to donate to 501c3 Nonprofit organizations, which they in turn receive tax breaks for participating. Contact your Human Resources Department and bring up www.itsan.org and the potential of making monthly or yearly contributions. ITSAN will work with them to provide all the necessary documentation upon their donation participation.
You can personally donate online at https://itsan.org/donate/
In order to foster this education, people need to know that ITSAN exists. People need to bring the topic up to their friends and family. Why not ‘share’ ITSAN’s website, Facebook and/or Instagram with your social network? It’s free to share information.
Is it really important to help ITSAN?
Well one of the top prescription and over-the-counter pharmaceutical drugs of choice to aid epidermis and dermis healing is Topical Corticosteroid application. For instance, recently my mother fractured her toe and the doctor gave her a topical corticosteroid cream to apply for inflammation. (Of course, my mom didn’t use it.) They’re just so prevalent that the potential for people to suffer from RSS is exponential.
Addiction can be caused in less than 2-4 weeks, depending on patient age and health condition. Most people don’t understand the side effects because even the medical community itself is just becoming aware of this condition. In fact the FDA recently released a paper from the Japanese Dermatological society for American physician reference about Red Skin Syndrome and the physician “call to action” in Japan. This is a global problem and ITSAN is currently the only pillar source online reaching out to both the physician and patient international community.
Spread the word! Red Skin Syndrome is a disorder that can be completely ERADICATED through education and awareness in both the physician and patient communities.
Facebook: Heather Petersen HP Esthetics
Twitter & Pinterest: HP Esthetics